Pennsylvania, 2011

Flooding in Pennsylvania, April 28 to 30, 2011

April 28 to 30, 2011 · NWS CTP · 4 events in 4 counties and zones

Several periods of very intense rain brought river flooding to the area. Moderate river flooding occurred along the Yellow Breeches Creek bordering York and Cumberland Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Several periods of very intense rain brought river flooding to the area. Moderate river flooding occurred along the Yellow Breeches Creek bordering York and Cumberland Counties. The West Branch of The Susquehanna at Muncy, as well as the mainstem Susquehanna at Bloomsburg also reported moderate flooding during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 28, 5:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 28, 5:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
655 AM EDT THU APR 28 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH EAST ACROSS THE REGION TODAY. NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED...SOME CONTAINING HEAVY
RAINFALL AND GUSTY WINDS. COOLER...AND DRIER AIR WILL ARRIVE
AFTER THE FRONT PASSES AND WILL LAST INTO FRIDAY. A SLOW MOVING
FRONTAL BOUNDARY WILL MOVE INTO THE REGION LATE SUNDAY AND MAY
LINGER WITH CLOUDY AND SHOWERY WEATHER INTO THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL NOON TODAY/...
SCT SHRA WILL LINGER ALL MORNING FOR MUCH OF THE AREA. COLD FRONT
MOVING INTO WRN COS SHORTLY. POSTED A WIND ADVY FOR THE W FOR THIS
AM...AS GUSTS COULD REACH 40-45KTS ON THE HILLS PER UPSTREAM OBS.
FLASH FLOODING SHOULD START TO RECEDE SHORTLY...AND MANY WARNINGS
HAVE BEEN ALLOWED TO DIE OFF. MINOR FLOODING MAY CONTINUE FOR THE
MORNING.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM FRIDAY/...
PERSISTENCE FORECAST IN STORE FOR THESE PERIODS OF THE FCST...AS
LITTLE CHANGE SEEMED TO BE IN ORDER...AND ACTIVE CURRENT WEATHER
PRECLUDES FURTHER DIAGNOSES. SHOWERS EARLY THIS AFTERNOON IN THE
FAR EAST WILL MOVE AWAY AND THEY WILL MOVE INTO THE NW. WILL
ADJUST POPS APPROPRIATELY. LITTLE CHANGE IN TEMPS AS COLD AIR
RUSHES IN. TONIGHT...MINS DROP TO THE U30S AND M40S...WITH WINDS
DECREASING TO LESS THAN 10 MPH OVER MOST OF THE AREA.

FRI LOOKS LESS BREEZY AND SHRA STAY CONTAINED IN THE NWRN MTS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AFTER A NUMBER OF DAYS WITH SHOWERS AND THUNDERSTORMS THIS COMING
WEEKEND LOOKS TO BE SUNNY AND DRY WITH SEASONABLE TEMPS.  LATE
SUNDAY NIGHT A WARM FRONT WILL BRING SHOWERS INTO WESTERN PA. GEFS
SHOWS THIS FRONTAL BOUNDARY MOVING SLOWLY ACROSS THE STATE WITH
LIGHT SHOWERS AND CLOUDY WEATHER THROUGH TUESDAY. THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE WITH THIS SYSTEM BY MIDWEEK AS THE PATTERN
BECOMES NEGATIVELY TILTED. HAVE LEANED TOWARD THE MORE PROGRESSIVE
SOLUTION WITH GENERALLY BELOW NORMAL TEMPS FOR THE BEGINNING OF
NEXT WEEK AND CHANCE POPS. THERE IS SOME UNCERTAINTY WITH HOW FAST
THIS FRONT WILL MOVE THROUGH THE AREA AND HOW MUCH RAIN WILL FALL.
HOWEVER...AT THIS POINT IT LOOKS TO BE SLIGHTLY WETTER THAN NORMAL
AND SLIGHTLY BELOW NORMAL TEMPS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
LATE NIGHT SCATTERED
ISOLATED THUNDERSTORMS AND WIDESPREAD SHOWERS CONTINUE TO SPREAD
ACROSS CENTRAL PA OVERNIGHT. THESE SHOWERS AND STORMS WILL MOVE TO
THE NE AND SHOULD PERSIST THROUGH EARLY MORNING. WIDESPREAD VFR
FLYING CONDITIONS CURRENTLY...EXCEPT IN AND AROUND THUNDERSTORMS
WHERE IFR CIGS AND VSBYS WILL OCCUR. POSSIBLE WIND GUSTS OF
UPWARDS OF 50MPH IN AND AROUND THUNDERSTORMS IS POSSIBLE. THE
MAJOR THREAT OF THESE STORMS IS GUSTY WINDS AND HEAVY RAIN.

VFR WILL DOMINATE TOWARDS DAYLIGHT...THOUGH AREAS OF IFR CIGS AND VSBYS
WILL ACCOMPANY THE TSRA. LLWS AND STRONG WINDS ALOFT IS THE OTHER
ISSUE FOR THE NEXT 24 HOURS. STRONG LLWS OF UPWARDS OF 50-60KTS
WILL AFFECT ALL TAF SITES..CONTINUING THROUGH 15Z IN THE KMDT TO
KLNS AREAS.

WE SWAP THE LLWS FOR DEEP MECHANICAL MIXING AND A GOOD CHANCE FOR STRONG/GUSTY
WSW SFC WINDS IN THE WAKE OF THE CFROPA THURSDAY OVER CENTRAL AND
WRN PENN. SFC WIND GUSTS OF 30-40 KTS LIKELY DURING THE DAY WITH
STRONG WINDS CONTINUING ALOFT...ESP ACROSS THE HIGHER TERRAIN
FROM KJST TO KBFD...WHERE THE COOLER/MOIST UPSLOPE FLOW INTO THE
MTNS WILL FORM MVFR TO IFR BKN-OVC CLOUDS. SCATTERED SHOWERS
TOMORROW AFTERNOON COULD BRING TEMPORARY CONDITIONS OF MVFR CIGS
THOUGH MOST SHOWERS SHOULD BE LIGHT...WINDS LOOK TO CEASE SHORTLY
AFTER O2Z AS THE INVERSION STRENGTHENS.

OUTLOOK...
THU NIGHT/FRI...SCTD MVFR CIGS EARLY..OTHERWISE VFR.
SAT AND SAT NIGHT...MAINLY VFR AS A LARGE AREA OF HIGH PRESSURE
AND RELATIVELY LIGHT WIND DRIFTS EAST ACROSS THE REGION.
SUN...VFR WITH INCREASED CHANCE AFTERNOON SHOWERS AS A COLD FRONT
APPROACHES.
MON...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON EDT TODAY FOR PAZ004>006-010-011-017-
024-033.
FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR PAZ051>053-
056>059-063>065.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...KREKELER
AVIATION...LAMBERT/CERU
Hazardous weather outlook, Apr 28, 6:02 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 AM EDT THU APR 28 2011

PAZ004>006-010-011-017-024-033-291115-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
702 AM EDT THU APR 28 2011

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ051>053-056>059-063>065-291115-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-
702 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-025>028-034>037-041-042-045-046-049-050-066-291115-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-LANCASTER-
702 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 28, 5:48 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     TSTM WND DMG     LAKE MEADE              39.97N  77.02W
04/28/2011                   ADAMS              PA   911 CALL CENTER

            WIDESPREAD TREES DOWN

&&

EVENT NUMBER CTP1100069

DANGELO
Special weather statement, Apr 28, 6:11 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
711 AM EDT THU APR 28 2011

PAZ042-046-049>053-281200-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SNYDER PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-
711 AM EDT THU APR 28 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...EASTERN
SNYDER...EASTERN SULLIVAN...EASTERN UNION...MONTOUR...NORTHUMBERLAND
AND SOUTHEASTERN LYCOMING COUNTIES...

AT 709 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
ALLENWOOD TO FREMONT...MOVING NORTHEAST AT 60 MPH. WIND GUSTS TO 50
MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4062 7694 4065 7695 4064 7700 4068 7705
      4109 7700 4133 7668 4131 7660 4135 7665
      4156 7637 4155 7622 4153 7621 4131 7631
      4121 7632 4114 7627 4114 7622 4097 7621

FORECASTER: DANGELO
Local storm report, Apr 28, 6:31 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      5 N LINGLESTOWN         40.42N  76.79W
04/28/2011                   DAUPHIN            PA   TRAINED SPOTTER

            SEVERAL INCHES OF WATER OVER RTE 443

&&

EVENT NUMBER CTP1100070

DANGELO
Special weather statement, Apr 28, 6:50 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 AM EDT THU APR 28 2011

PAZ052-056-057-059-063-281215-
CUMBERLAND PA-DAUPHIN PA-LEBANON PA-NORTHUMBERLAND PA-PERRY PA-
750 AM EDT THU APR 28 2011

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT EASTERN PERRY...NORTH
CENTRAL CUMBERLAND...NORTHERN DAUPHIN...NORTHWESTERN LEBANON AND
SOUTHWESTERN NORTHUMBERLAND COUNTIES...

AT 746 AM EDT...A SHOWER WITH STRONG WIND GUSTS WAS NEAR NEW
BLOOMFIELD...MOVING NORTHEAST AT 40 MPH. WIND GUSTS TO 50 MPH ARE
POSSIBLE WITH THIS SHOWER. THIS SHOWER WILL BE NEAR MONTGOMERY FERRY
AROUND 800 AM...MILLERSBURG AROUND 810 AM AND ELIZABETHVILLE AROUND
820 AM.

LAT...LON 4046 7726 4078 7664 4069 7662 4066 7670
      4059 7660 4047 7656 4024 7716

FORECASTER: DANGELO
Special weather statement, Apr 28, 6:54 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
754 AM EDT THU APR 28 2011

PAZ059-065-066-281230-
LANCASTER PA-LEBANON PA-YORK PA-
754 AM EDT THU APR 28 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK...NORTHWESTERN
LANCASTER AND SOUTH CENTRAL LEBANON COUNTIES...

AT 750 AM EDT...A STRONG THUNDERSTORM WAS NEAR YORK...MOVING
NORTHEAST AT 50 MPH. WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE
POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR STONYBROOK AROUND
800 AM...MOUNT JOY AROUND 810 AM...MANHEIM AROUND 820 AM AND
BRICKERVILLE AROUND 830 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 259 AND 277...I-83 BETWEEN
MILE MARKERS 11 AND 23.

LAT...LON 3987 7670 3995 7679 4019 7661 4020 7657
      4023 7658 4039 7646 4018 7611

FORECASTER: DANGELO
Special weather statement, Apr 28, 6:59 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 AM EDT THU APR 28 2011

PAZ065-066-281245-
LANCASTER PA-YORK PA-
759 AM EDT THU APR 28 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL YORK AND
WEST CENTRAL LANCASTER COUNTIES...

AT 756 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
LINEBORO TO MANCHESTER TO 14 MILES SOUTHWEST OF MANCHESTER...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL BE NEAR CODORUS AROUND 810 AM...LOGANVILLE AROUND 820 AM...
DALLASTOWN AROUND 830 AM...STEWARTSTOWN AROUND 840 AM AND BROGUE
AROUND 850 AM.

THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 10.

THIS WILL ALSO IMPACT STATE ROAD 94.

LAT...LON 3973 7697 4003 7639 3990 7640 3973 7643
      3971 7645 3972 7697

FORECASTER: STEINBUGL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Cumberland

When
April 28, 7:00 AM EST to April 29, 6:15 AM EST
Where
Cumberland County, 11.72 mi ESE of Lisburn to 7.52 mi ESE of Lisburn
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.109, -76.713

Yellow Breeches Creek near Camp Hill crested above moderate flood stage. A number of homes along the entire length of Yellow Breeches Creek are affected by high water.

Flood, York

When
April 28, 7:00 AM EST to April 29, 6:15 AM EST
Where
York County, 0.83 mi SSE of York Haven to 1.03 mi NNE of Wago Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.109, -76.713

Yellow Breeches Creek near Camp Hill crested above moderate flood stage. A number of homes along the entire length of Yellow Breeches Creek are affected by high water.

Flood, Columbia

When
April 28, 9:00 AM EST to April 30, 1:30 PM EST
Where
Columbia County, Bloomsburg to 1.01 mi ESE of Almedia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.000, -76.450

The Susquehanna River at Bloomsburg crested above moderate flood stage. A number of homes located between the fairgrounds and the river were affected by high water. Several buildings at the airport were also affected.

Flood, Lycoming

When
April 28, 11:00 AM EST to April 29, 9:00 AM EST
Where
Lycoming County, Muncy to 0.78 mi NW of Muncy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.200, -76.800

The West Branch of the Susquehanna River near Muncy crested above moderate flood stage. A number of homes are flooded. Route 405 is affected between Muncy and Montgomery.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300504, 300505, 300507, 300506.